Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 295, NWS Memphis, TN

July 19, 2018Phillips County, Arkansas; Coahoma County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 19, 2018, 9:29 PM CDT for Phillips County, Arkansas; Coahoma County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 9:29 PM CDT (02:29 UTC)
Expired
Jul 19, 2018, 9:58 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 8:54 PM CDTSevere Thunderstorm WatchSPC114 min

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3860 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.1
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS54 KMEG 200229
SVRMEG
ARC107-MSC027-200315-
/O.NEW.KMEG.SV.W.0295.180720T0229Z-180720T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
929 PM CDT THU JUL 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Phillips County in eastern Arkansas...
  Southern Coahoma County in northwestern Mississippi...

* Until 1015 PM CDT.

* At 929 PM CDT, a severe thunderstorm was located near Sherard, or
  12 miles southwest of Clarksdale, moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Clarksdale, Dublin, Sherard, Lyon, Mattson, Rena Lara, Counts,
  Hopson, Bobo, Green Grove, Hillhouse, Beverly, Lurand and
  Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3429 9083 3422 9045 3399 9045 3399 9066
      3412 9066 3412 9097
TIME...MOT...LOC 0229Z 343DEG 13KT 3413 9077 

HAIL...1.50IN
WIND...60MPH
 
$$
2 follow-up statements
079 
WWUS54 KMEG 200247
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
947 PM CDT THU JUL 19 2018

ARC107-200257-
/O.CAN.KMEG.SV.W.0295.000000T0000Z-180720T0315Z/
Phillips AR-
947 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PHILLIPS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
eastern Arkansas...and northwestern Mississippi.

LAT...LON 3399 9066 3412 9066 3412 9088 3414 9085
      3414 9083 3416 9081 3417 9081 3418 9080
      3410 9045 3399 9045
TIME...MOT...LOC 0247Z 343DEG 13KT 3407 9075 

$$

MSC027-200315-
/O.CON.KMEG.SV.W.0295.000000T0000Z-180720T0315Z/
Coahoma MS-
947 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN COAHOMA COUNTY...

At 947 PM CDT, a severe thunderstorm was located 7 miles northeast of
Deeson, or 8 miles north of Shelby, moving south at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dublin, Mattson, Rena Lara, Counts, Bobo, Green Grove and Hillhouse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3399 9066 3412 9066 3412 9088 3414 9085
      3414 9083 3416 9081 3417 9081 3418 9080
      3410 9045 3399 9045
TIME...MOT...LOC 0247Z 343DEG 13KT 3407 9075 

HAIL...1.50IN
WIND...60MPH
 
$$
800 
WWUS54 KMEG 200258
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
958 PM CDT THU JUL 19 2018

MSC027-200308-
/O.CAN.KMEG.SV.W.0295.000000T0000Z-180720T0315Z/
Coahoma MS-
958 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COAHOMA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
eastern Arkansas...and northwestern Mississippi.

LAT...LON 3399 9066 3412 9066 3412 9088 3414 9085
      3414 9083 3416 9081 3417 9081 3418 9080
      3410 9045 3399 9045
TIME...MOT...LOC 0252Z 343DEG 13KT 3403 9074 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:18 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 19, 9:18 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
918 PM CDT Thu Jul 19 2018

.UPDATE...
Ongoing strong to severe storms will continue this evening across
portions of southwest TN and north MS and a bowing line segment is
diving southeast across northern AR. There is plenty of
instability across the region with MUCAPE exceeding 4000 J/kg per
mesoanalysis. Strong deep-layer vertical shear should help
maintain some organization of this convection for several more
hours although increasing CINH should result in a general
weakening trend as the storms approach the Mississippi River.
There is a lot of uncertainty regarding how far southeast the AR
storms reach as the hires CAMS have been pretty useless. The
Severe Thunderstorm Watch is probably a bit large but the goal was
to balance the uncertainty with the potential impacts.

Johnson

&&

.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 19 2018/

DISCUSSION...

Skies are partly cloudy across the forecast area this afternoon
with temperatures ranging from the mid 80s to lower 90s. A few
thunderstorms have popped up over portions of north Mississippi
and west Tennessee this afternoon. Some additional thunderstorms
may pop up early this evening and some thunderstorms may move into
the forecast area from southeast Missouri. There could be a severe
storm or two tonight mainly west of the Mississippi with damaging
winds as the main threat. Temperatures will remain quite warm
with lows Friday morning in the mid 70s.

On Friday, a cold front will drop south into Missouri and Kansas.
Thunderstorms are expected to develop ahead of the front and some
of this activity may move into mainly northern sections of the
forecast area. Temperatures will be rather hot on Friday with
highs in the low to mid 90s. Heat index values are expected to
reach or exceed 105 degrees over most of the forecast area so will
be issuing a Heat Advisory for Friday.

The cold front will move into the region Friday night bringing
more thunderstorms with it. Some of these thunderstorms could be
severe with damaging winds and possibly large hail expected.
Temperatures will remain warm with lows Saturday morning in the
mid 70s. The cold front will move out of the forecast area on
Saturday with thunderstorms possible over eastern sections.
Temperatures will be a little cooler with highs in the low to mid
70s. Heat index values should remain below 105.

The cold front will be south of the region Saturday night with dry
weather expected. An upper level disturbance will drop into middle
Tennessee on Sunday with some thunderstorms possible over eastern
sections of the forecast area. Most of the thunderstorms that
develop Sunday should be out of the forecast area by Sunday night.

Scattered afternoon thunderstorms will be possible on Monday.
Another cold front will approach the region on Tuesday and move
into the forecast area for Wednesday and next Thursday. Scattered
thunderstorms will be found ahead of the front all three days.
Temperatures will not be as hot from Monday through Thursday.

ARS

&&

.AVIATION...
00z TAFs

VFR...though MKL could see light fog/MVFR VSBY late tonight.
Convection forecast not as confident. Showers and a few storms
early will be isolated. Stronger complex in Missouri could hold
together and affect the northern TAF sites between 20/06z-20/12z.
For now kept the forecast more optimistic with VC remarks. Later
in the period greater confidence of better storm coverage...which
is likely to reach MEM after 21/01z. Light southeast to south
winds overnight...increasing to 6-11kts with gusts at JBR.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM to 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory from 11 AM to 8 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory from 11 AM to 8 PM CDT Friday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory from 11 AM to 8 PM CDT Friday for Chester-Crockett-
     Dyer-Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 19, 9:11 PM CDT, 18 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Memphis TN
911 PM CDT Thu Jul 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
911 PM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a Slight Risk for severe storms this evening for areas
west of the Mississippi River with a Marginal Risk across
portions of west Tennessee and northwest Mississippi. A Severe
Thunderstorm Watch is in effect through 4 AM. Damaging winds and
heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for much of the Mid-South on Friday.
Heat indices may range from 105 and 109 degrees across most of
the Mid-South.

There is a Enhanced Risk for severe weather across much of west
Tennessee and northeast Mississippi on Friday. There is a Slight
Risk for severe weather across the remainder of the Mid-South on
Friday. The primary hazard will be damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and again on Friday.

In the hours before

Local storm report, Jul 19, 8:26 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
826 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             N GERMANTOWN            35.09N 89.79W
07/19/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL AROUND HOUSTON LEVEE ROAD AND WOLF
            RIVER.

&&

MRM
Special weather statement, Jul 19, 8:26 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
826 PM CDT THU JUL 19 2018

TNZ089-090-200215-
Hardeman TN-Fayette TN-
826 PM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

Southwestern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...

At 826 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest of
Lagrange, or 18 miles southwest of Bolivar, moving east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Hardeman and southeastern Fayette Counties
should monitor this storm closely.

LAT...LON 3499 8919 3500 8938 3522 8935 3521 8913
      3499 8911
TIME...MOT...LOC 0126Z 282DEG 5KT 3514 8928
Special weather statement, Jul 19, 8:50 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
850 PM CDT THU JUL 19 2018

MSZ003-004-200230-
Tippah MS-Benton MS-
850 PM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Central Tippah County in northeastern Mississippi...
Northeastern Benton County in northeastern Mississippi...

At 850 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Gravestown, or 9
miles northwest of Ripley, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tippah and northeastern Benton Counties should
monitor this storm closely.

LAT...LON 3470 8918 3491 8917 3495 8882 3486 8882
      3470 8881
TIME...MOT...LOC 0150Z 242DEG 22KT 3483 8906
Special weather statement, Jul 19, 8:51 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
851 PM CDT THU JUL 19 2018

TNZ089-090-200230-
Hardeman TN-Fayette TN-
851 PM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Central Hardeman County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...

At 851 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Whiteville, or 10
miles west of Bolivar, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Hardeman and northeastern Fayette Counties should
monitor this storm closely.

LAT...LON 3516 8932 3537 8931 3542 8884 3539 8884
      3536 8882 3520 8878 3515 8879
TIME...MOT...LOC 0151Z 242DEG 21KT 3526 8919
Special weather statement, Jul 19, 8:59 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
859 PM CDT THU JUL 19 2018

MSZ001-002-008-012-013-200245-
Lafayette MS-Marshall MS-DeSoto MS-Panola MS-Tate MS-
859 PM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Southeastern DeSoto County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...

At 859 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Independence, or 15
miles west of Wall Doxey State Park, moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southwestern Marshall...
southeastern DeSoto...northeastern Panola and eastern Tate Counties
should monitor this storm closely.

LAT...LON 3449 8999 3480 8993 3480 8956 3449 8956
TIME...MOT...LOC 0159Z 341DEG 9KT 3474 8972
Special weather statement, Jul 19, 9:01 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
901 PM CDT THU JUL 19 2018

MSZ007-011-012-200245-
Tunica MS-Panola MS-Quitman MS-
901 PM CDT THU JUL 19 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Southern Tunica County in northwestern Mississippi...
Western Panola County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 901 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Curtis Station, or
7 miles west of Batesville, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tunica...western Panola and Quitman Counties
should monitor this storm closely.

LAT...LON 3407 9039 3449 9039 3449 8988 3416 8991
      3416 9013 3407 9014
TIME...MOT...LOC 0201Z 295DEG 22KT 3433 9006

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:48 PM CDTSevere Thunderstorm WarningMEGPhillips42 min
Jul 20, 3:34 AM CDTExcessive Heat WarningMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more16 hr
Jul 19, 7:01 PM CDTSpecial Weather StatementMEGMarshall44 min
Jul 19, 7:36 PM CDTSpecial Weather StatementMEGMarshall39 min
Jul 19, 7:54 PM CDTAreal Flood AdvisoryMEGMarshall82 min
Jul 19, 7:55 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall50 min
Jul 19, 8:00 PM CDTSpecial Weather StatementMEGCoahoma45 min
Jul 19, 8:11 PM CDTSpecial Weather StatementMEGBenton49 min
Jul 19, 8:13 PM CDTSpecial Weather StatementMEGQuitman47 min
Jul 19, 8:35 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall29 min
Jul 19, 8:50 PM CDTSpecial Weather StatementMEGTippah40 min
Jul 19, 8:59 PM CDTSpecial Weather StatementMEGTate46 min
Jul 19, 9:01 PM CDTSpecial Weather StatementMEGPanola, Quitman44 min
Jul 19, 9:30 PM CDTSevere Thunderstorm WarningMEGPanola, Tate45 min
Jul 19, 9:32 PM CDTSpecial Weather StatementMEGLafayette43 min
Jul 19, 9:46 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Yalobusha33 min
Jul 19, 10:19 PM CDTSpecial Weather StatementMEGLafayette, Panola41 min
Jul 19, 10:56 PM CDTSpecial Weather StatementMEGYalobusha49 min
Jul 19, 11:20 PM CDTSpecial Weather StatementMEGPontotoc40 min
Jul 19, 11:39 PM CDTSpecial Weather StatementMEGYalobusha51 min
Jul 19, 11:40 PM CDTSpecial Weather StatementMEGPontotoc, Union50 min
Jul 20, 11:50 AM CDTSpecial Weather StatementMEGCoahoma40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.